Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 21, 2008, 3:54 PM MST for Graham County, Greenlee County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 3:54 PM MST (22:54 UTC)
- Expired
- Jul 21, 2008, 5:45 PM MST
- In force
- 111 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 142 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1287 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 212254 FFWTWC AZC009-011-220045- /O.NEW.KTWC.FF.W.0035.080721T2254Z-080722T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 354 PM MST MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA... SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 545 PM MST * AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL FROM NEAR HIGHWAY 191 SOUTH OF SAFFORD EXTENDING NORTHEASTWARD TO NEAR DUNCAN. MOVEMENT WAS TO THE WEST AT ABOUT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL JUNCTION...SAFFORD...FRANKLIN AND DUNCAN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974 $$ MEYER
3 follow-up statements
000 WGUS75 KTWC 212334 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 434 PM MST MON JUL 21 2008 AZC009-011-220045- /O.CON.KTWC.FF.W.0035.000000T0000Z-080722T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ-GREENLEE AZ- 434 PM MST MON JUL 21 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES... AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM NEAR HIGHWAY 191 SOUTH OF SAFFORD EXTENDING NORTHEAST TO NEAR DUNCAN. ANOTHER AREA HAS DEVELOPED ALONG HIGHWAY 70 BETWEEN SAFFORD AND DUNCAN. RADAR RAINFALL ESTIMATES EXCEEDED 2 INCHES WITH THESE STORMS. MOVEMENT WAS TO THE WEST AT ABOUT 5 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...HIGHWAYS...STREETS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974 $$ MEYER
000 WGUS75 KTWC 220015 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 515 PM MST MON JUL 21 2008 AZC009-011-220045- /O.CON.KTWC.FF.W.0035.000000T0000Z-080722T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ-GREENLEE AZ- 515 PM MST MON JUL 21 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES... AT 505 PM MST...THE STRONGEST STORMS REMAINING ACROSS SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES WERE NEAR HIGHWAY 70 BETWEEN SAFFORD AND DUNCAN. THIS INCLUDES UP TO 3 INCHES OF RAINFALL OVER PORTIONS OF HOT WELL DRAW...SLICK ROCK WASH...AND WHITLOCK WASH. AREAS HARDEST HIT EARLIER INCLUDE DRAINAGES INTO THE SAN SIMON RIVER EAST OF HIGHWAY 191. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...HIGHWAYS...STREETS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974 $$ MEYER
000 WGUS75 KTWC 220053 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 553 PM MST MON JUL 21 2008 AZC009-011-220102- /O.EXP.KTWC.FF.W.0035.000000T0000Z-080722T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ-GREENLEE AZ- 553 PM MST MON JUL 21 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES... AT 545 PM MST SHOWERS AND THUNDERSTORMS HAD GREATLY DIMINISHED ACROSS SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES. HEAVY FLOW CAN BE EXPECTED IN MANY STREAMBEDS AND WASHES OVERNIGHT. LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:16 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 21, 2:16 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 216 PM MST MON JUL 21 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL MEANDER NEAR THE FOUR CORNERS THIS WEEK. THIS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW REGIME...WITH DAY TO DAY FLUCTUATIONS IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS OVER THE NEXT SEVERAL DAYS WILL BE A THREAT FOR HEAVY RAIN AS THE ATMOSPHERE REMAINS UNUSUALLY MOIST...EVEN FOR LATE JULY. && .DISCUSSION...AS WE EXPECTED THIS MORNING...TSTMS DEVELOPED EARLIER AND HAVE BEEN STRONGER COMPARED TO SUNDAY. SUCH WILL BE THE TREND THRU THIS EVENING. RECENT RADAR LOOPS AND VAD WIND PROFILERS SUGGEST THE SECONDARY UPPER HIGH WHICH WAS OVER US EARLIER THIS MORNING HAS WEAKENED A BIT AND SHIFTED INTO SW NM. THIS WILL IMPART A SLIGHT EAST TO WEST STEERING FLOW...TOO LIGHT TO HELP THINGS TO ORGANIZE TO ANY GREAT DEGREE...BUT ENOUGH TO PUSH CELLS OFF INTO THE VALLEYS. WITH SUCH SLOW MOVEMENT AND HIGH PRECIP WATER...RAINFALL RATES UP TO 2 INCHES PER HOUR HAVE BEEN INDICATED BY AUTOMATED MOUNTAIN GAGES AND DOPPLER RADAR ESTIMATES SO FAR. HEAVY RAIN AND GUSTY WIND WORDING IS CERTAINLY JUSTIFIED WITH OUR ISOLATED FLASH FLOOD AND WET MICROBURST ISSUES THIS EVENING...BUT THE HEAVY RAIN COVERAGE WILL NOT BE ENOUGH TO JUSTIFY A FULL BLOWN FLASH FLOOD WATCH. WILL INSTEAD FRESHEN UP OUR HWO FOR THE AFTERNOON PACKAGE. WITH SO MANY LARGE AND SMALL SCALE FEATURES TO MONITOR AND TRACK... IT IS SOMEWHAT DIFFICULT TO PINPOINT WHICH AFTERNOONS/EVENINGS WILL BE MORE ACTIVE THAN OTHERS. THEY ALL LOOK ACTIVE RIGHT NOW. HOWEVER THE ONE OF GREATEST CONCERN IS WED AFTERNOON/EVENING WHEN THE UPPER LOW WE HAVE BEEN TRACKING SINCE IT FORMED OVER THE GULF OF MEXICO LAST WEEK IS PROGGED TO MOVE WEST FROM COAHUILA MX INTO SONORA MX BY WED NIGHT. THIS WILL INCREASE OUR E STEERING FLOW TO 20-25KTS...COOL OUR MID LEVELS A BIT...AND INDUCE AT LEAST MODERATE UPPER DIVERGENCE AS THE SHEAR AXIS OR COMMA HEAD DRAGS ACROSS THE SOUTH 1/2 OF AZ. NAM AND GFS BOTH HIT SE AZ PRETTY HARD...BUT DIFFER ON TIMING. SINCE WE ARE FIGHTING DEBRIS CLOUDS PRETTY MUCH EVERY DAY IN THIS AIRMASS...AND OUR MID LEVEL TEMPS WILL REMAIN RELATIVELY WARM...I AM LEANING TOWARD THE GFS TIMING AT THE MOMENT. EITHER WAY...THE RISK IS INCREASING FOR EITHER ORGANIZED WARM-TOPPED TSTMS COVERING A FAIR AMOUNT OF REAL ESTATE...OR IF WE COOL JUST A BIT MORE ALOFT...A FULL BLOWN MESOSCALE CONVECTIVE COMPLEX LIKE WE HAD SAT NIGHT. ALSO EITHER WAY...SUCH A FORCING MECHANISM IN 2 INCH PRECIP WATER MEANS TSTMS WILL PROBABLY CONTINUE WELL INTO THE OVERNIGHT. WE WILL PROBABLY CYCLE DOWN A BIT FOR THU/FRI...BUT WE DONT BUY ANY MODELS ATTEMPT TO DRY US OUT ONE BIT. IN FACT...WE HAVE TWO TROPICAL SYSTEMS...NOT ONLY DOLLY...BUT ALSO NEWLY NAMED T.S. GENEVIEVE -- BOTH OF WHICH ARE WELL POSITIONED TO SEND REINFORCING MOISTURE THIS WAY AS THE UPPER HIGH BRIDGES OUT INTO N TX AND KEEPS US IN SE-S FLOW. WILL DEFY THE MODELS ON THIS ONE AND CARRY CLIMO POPS PLUS 10 FOR THE UPCOMING WEEKEND. && .AVIATION...SCATTERED CBS/TSTMS WILL DRIFT SLOWLY WEST THROUGH 04Z. THESE STORMS ARE SLOW MOVING...SO IF THEY MOVE OVER A TAF SITE...A 1 HOUR PERIOD OF MVFR CIGS AND 1-2MI VSBYS ARE POSSIBLE IN HEAVY RAIN. OTHERWISE...CB BASES 050-070 ARE EXPECTED THRU MID EVENING. THERE IS LITTLE SUPPORT FOR STORMS TO LAST MUCH PAST 04Z...SO EXPECT JUST REMNANT MID AND HIGH LEVEL CLOUDS LATER TONIGHT. GENERALLY LIGHT AND RATHER VARIABLE WINDS ARE EXPECTED...EXCEPT NEAR TSTMS WHERE WET MICROBURST GUSTS TO 45KTS ARE POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 2:41 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST MON JUL 21 2008 AZZ019-029>035-220700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 241 PM MST MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS...AND WILL CONTINUE TO DRIFT WEST AT LESS THAN 10 MPH INTO THE VALLEYS THROUGH EARLY EVENING. ALTHOUGH THE HEAVIEST RAINS WILL NOT BE PARTICULARLY WIDESPREAD...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF RAIN. THIS WILL POSE AN OBVIOUS THREAT FOR FLASH FLOODING...ESPECIALLY IN STREAMS AND NORMALLY DRY WASHES RUNNING OUT OF THE MOUNTAINS. A FEW WET MICROBURSTS WITH WINDS APPROACHING SEVERE LIMITS ARE ALSO POSSIBLE. BECAUSE THERE IS LIMITED UPPER LEVEL SUPPORT...MOST OF THESE STORMS WILL DIMINISH BY LATE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA ALL WEEK...WHICH MEANS ANY THUNDERSTORMS OR SHOWERS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAIN. AT THIS TIME...THE GREATEST CHANCE FOR WIDESPREAD HEAVY RAINFALL LOOKS TO BE WEDNESDAY AFTERNOON AND NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE EAST. HOWEVER...THIS FORECAST COULD CHANGE AND THOSE WITH OUTDOOR PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
In the hours before
Local storm report, Jul 21, 2:52 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD FORT GRANT 32.63N 109.94W
07/21/2008 GRAHAM AZ LAW ENFORCEMENT
SEVERAL WASHES FLOODED NEAR THE STATE PRISON.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:05 PM MST | Flash Flood Warning | TWC | Graham | 115 min |
| Jul 20, 6:54 PM MST | Flash Flood Warning | TWC | Cochise | 111 min |
| Jul 21, 1:55 PM MST | Flash Flood Warning | TWC | Graham | 110 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.